Virginia, 2015Flash Flooding in Virginia, June 27, 2015
June 27, 2015 · NWS LWX · 8 events in 2 counties and zones
Potent low pressure passed by to our west, and the warm front associated with the low moved through our area during this time. Warm and moist air near and south of the boundary led to an unstable atmosphere, while forcing from the warm front provided the lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent low pressure passed by to our west, and the warm front associated with the low moved through our area during this time. Warm and moist air near and south of the boundary led to an unstable atmosphere, while forcing from the warm front provided the lift. Thunderstorms developed and produced copious amounts of rainfall east of the Blue Ridge Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 1:41 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 27, 1:41 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT SAT JUN 27 2015
.SYNOPSIS...
A WARM FRONT WILL CONTINUE LIFTING INTO THE CENTRAL MID-ATLANTIC
THROUGH THIS EVENING. A COLD FRONT WILL PASS THROUGH THE AREA
TONIGHT AFTER MIDNIGHT. HIGH PRESSURE WILL BE IN PLACE FOR MONDAY
WITH WEAK COLD FRONT TUESDAY NIGHT. LOW PRESSURE IS EXPECTED TO
CROSS THE REGION FRIDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
TORNADO WATCH FOR SRN MD WITH CURRENT ACTIVITY APPROACHING THE
WARM FRONT OVER SERN PORTIONS OF THE CWA. WARM FRONT WILL CONTINUE
TO LIFT NORTH AND THAT TORNADO/SEVERE THREAT WILL EXPAND NW WITH
THE WARM FRONT.
AS OF 18Z...LOW PRESSURE DRIFTING NE OVER OHIO AND THE WARM FRONT
FROM SRN MD SAGGING SW TO CNTRL VA. LOW INTENSIFIES AS IT DRIFTS
NE THROUGH THIS EVENING...STALLING TONIGHT OVER NERN OH AS THE
STORM BECOMES VERTICALLY STACKED.
SBCAPE OF 1000 J/KG LIFTING NORTH INTO SRN PORTIONS OF THE CWA NORTH
OF THE WARM FRONT. ONLY LIGHT LIGHTNING ACTIVITY SO FAR...BUT
ACTIVITY OVER SERN VA WILL MOVE NORTH AND NEW ACTIVITY WILL
DEVELOP IN SRN MD THEN INTO CNTRL MD AND N-CNTRL VA. CURRENT
THOUGHT IS SEVERE/TORNADO THREAT WILL EXPAND TO EAST SIDE OF BLUE
RIDGE.
FLASH FLOOD RISK. THE METRO AREAS ARE PARTICULARLY SENSITIVE...SO
THE DC METRO WAS INCLUDED FIRST IN A WARNING. SUBSEQUENT WARNINGS
WILL BE BASED ON EXCESSIVE RAINFALL THAT IS EXPECTED TO COVER MANY
AREAS.
COLD FRONT ENTERS THE WEST LATE THIS EVENING AND CROSSES MOST
AREAS AFTER MIDNIGHT. MIN TEMPS MID TO UPR 60S INLAND...AROUND 70F
NEAR SHORE.
WEST WINDS GUSTING 25 TO 30 MPH SUNDAY WITH MAX TEMPS UPR 70S TO
LOW 80S.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
WRAP AROUND MOISTURE AROUND DEEP SFC
CYCLONE OVER THE NORTHEAST AND CYCLONIC FLOW WILL MAINTAIN BKN
SKIES WITH THE RISK OF A FEW SHOWERS MAINLY NORTHERN AND FAR
WESTERN AREAS. BREEZY AND MUCH COOLER THAN NORMAL WITH TEMPS
STRUGGLING TO HIT 80F.
ANY WRAP-AROUND/UPSLOPE RAIN SHOWERS IN THE POTOMAC HIGHLANDS
WILL END SUNDAY EVENING AS THE STRONG LOW PRESSURE SYSTEM PULLS
AWAY FROM NEW ENGLAND. A MUCH COOLER AND DRIER AIRMASS WILL BE
FOUND IN ITS WAKE...WHICH WILL ALLOW TEMPERATURES TO DROP INTO THE
50S EXCEPT IN THE URBAN AREAS AND COASTAL PLAIN. MONDAY WILL BE A
DRY DAY AS SHORTWAVE RIDGING QUICKLY SLIDES ACROSS THE AREA.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
NEXT SHORTWAVE TROUGH WILL BE MOVING INTO THE GREAT LAKES MONDAY
NIGHT...LEADING TO AT THE VERY LEAST INCREASING CLOUDS. SOME
DIFFERENCES ON HOW MUCH PRECIP MAKES IT INTO OUR AREA...BUT HAVE
CONFINED POPS WEST OF I-81 OVERNIGHT. WITH THE TROUGH AXIS
APPROACHING TUESDAY...EXPECT AT LEAST SCATTERED CONVECTION ACROSS
THE AREA. SFC LOW LIFTS NORTH INTO QUEBEC ON WED...WITH THE
TRAILING COLD FRONT BECOMING PARALLEL TO THE UPPER FLOW AND
STALLING OVER THE MID-ATLANTIC. THIS LEADS TO AN UNSETTLED PATTERN
IN WHICH THE DETAILS ARE A BIT MURKY. THE 00Z GFS PUSHES THE FRONT
SOUTH BY FRIDAY...WHILE THE ECMWF KEEPS IT NEARBY AND CONTINUES
CHANCES FOR CONVECTION. TEMPERATURES ARE EXPECTED TO REMAIN WITHIN
SEVERAL DEGREES OF NORMAL THROUGH THE UPCOMING WEEK.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
IFR CIGS/VSBYS FROM RAIN ACROSS THE DC METROS. TSTMS EXPECTED
WITH A RISK OF DAMAGING WINDS ACROSS THE AREA PARTICULARLY LATER
THIS AFTERNOON AND EVENING. CIGS IMPROVE TO VFR AFTER 06Z SUN
AFTER A COLD FRONT SHIFTS WIND WEST.
WEST WIND GUSTS 20 TO 25 KT SUNDAY IN VFR CONDS.
VFR CONDITIONS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT. SLOW
MOVING COLD FRONT APPROACHES TUESDAY AND THEN MAKES LITTLE PROGRESS.
THUNDERSTORMS WITH SUB-VFR CONDITIONS WILL BE POSSIBLE
TUESDAY...WITH WEDNESDAY/S THUNDERSTORM FORECAST A LITTLE LESS
CERTAIN. ALSO SOUTHERLY WINDS MAY GUST ABOVE 20 KT ON TUESDAY.
&&
.MARINE...
SELY FLOW CONTINUES TO GUST 25 KT THROUGH THIS EVENING WITH SCA
IN PLACE FOR ALL WATERS. HEAVY AND GUSTY THUNDERSTORMS WITH A
WATER SPOUT THREAT INTO THE OVERNIGHT AS A WARM FRONT LIFTS
ACROSS THE WATERS AND AHEAD OF A COLD FRONT THAT CROSSES LATE
TONIGHT. WINDS SHIFT TO WSW TONIGHT (WITH A BRIEF LULL)...THEN
BECOME REMAIN GUSTY THROUGH SUN. SCA THROUGH SUN NIGHT.
GUSTY WESTERLY WINDS WILL CONTINUE INTO SUNDAY EVENING AND THE SCA
WILL LIKELY NEED TO BE EXTENDED. WINDS WILL DIMINISH ON MONDAY AS
HIGH PRESSURE QUICKLY PASSES BY. SOUTHERLY FLOW WILL BECOME
ESTABLISHED MONDAY NIGHT...AND CHANNELING OVER THE BAY IS POSSIBLE.
SCA IS MORE LIKELY ACROSS ALL WATERS ON TUESDAY AHEAD OF A COLD
FRONT. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP. WINDS WILL DIMINISH
TUESDAY NIGHT INTO WEDNESDAY AS THE LOW PRESSURE CENTER MOVES INTO
CANADA.
&&
.TIDES/COASTAL FLOODING...
WIDESPREAD MINOR COASTAL FLOODING EXPECTED TONIGHT ON THE
PREFERRED HIGH TIDE.
SELY FLOW 15 TO 25 KT HAS RAISED WATER DEPARTURES TO AROUND 1.5
FT ON THE BAY AND 2 FT IN THE UPPER TIDAL POTOMAC. WATER LEVELS
WILL CONTINUE TO RISE THROUGH THIS EVENING AHEAD OF A COLD FRONT.
AFTERNOON HIGH TIDE WILL SEE MINOR COASTAL FLOODING AT THE
PARTICULARLY SENSITIVE SITE OF DC/ALEXANDRIA AND ANNAPOLIS WHERE
AN ADVISORY IS IN EFFECT. WIDESPREAD MINOR COASTAL FLOODING
TONIGHT ON THE PREFERRED HIGH TIDE. CURRENT ADVISORY FOR WRN SHORE
OF THE BAY AND DC/ALEXANDRIA FOR THE PREFERRED HIGH TIDE TONIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR MDZ003>006-011-013-
014-016-501>508.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT
SUNDAY FOR MDZ017-018.
COASTAL FLOOD ADVISORY FROM 2 AM TO 10 AM EDT SUNDAY FOR
MDZ011-508.
COASTAL FLOOD ADVISORY UNTIL 7 AM EDT SUNDAY FOR MDZ014.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR VAZ025>031-036>040-
050>056-501>508.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR WVZ050>053-055-
501>506.
MARINE...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR ANZ535-538.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT SUNDAY FOR ANZ535-536.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR ANZ535.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT
SUNDAY FOR ANZ542.
COASTAL FLOOD ADVISORY FROM 2 AM TO 10 AM EDT SUNDAY FOR
ANZ538.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...LFR
LONG TERM...ADS/IMR
AVIATION...BAJ/ADS/IMR
MARINE...BAJ/ADS/IMR
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Jun 27, 1:50 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT JUN 27 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281700-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
250 PM EDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR SPOTSYLVANIA AND STAFFORD
COUNTIES IN VIRGINIA...AND CHARLES...CALVERT...AND ST MARYS IN
MARYLAND...AS WELL AS SURROUNDING WATERS UNTIL 8PM.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND ISOLATED
TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT THROUGH LATE TONIGHT.
PLEASE REFER TO LATEST FLOOD MESSAGE /FFALWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY THIS
EVENING.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281700-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
250 PM EDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS MAINLY EAST OF
THE INTERSTATE 81 CORRIDOR WHILE A SLIGHT RISK IS FORECASTED
ELSEWHERE. MAIN THREATS ARE DAMAGING WINDS AND ISOLATED
TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT THROUGH LATE TONIGHT.
PLEASE REFER TO LATEST FLOOD MESSAGE /FFALWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY THIS
EVENING.
Flash Flood, Prince William
- When
- June 27, 1:54 PM EST to 4:30 PM EST
- Where
- Prince William County, 0.44 mi SSW of Waterfall to 0.45 mi SSW of Waterfall
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.864, -77.673
High water led to a road closure at the intersection of Jackson Hollow Road and Babbling Brook Court.
Flash Flood, Prince William
- When
- June 27, 1:57 PM EST to 4:30 PM EST
- Where
- Prince William County, 0.14 mi ENE of Hickory Grove to 0.12 mi E of Hickory Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.901, -77.627
High water led to a road closure at the intersection of Logmill Road and Ingram Drive.
Flash Flood, Stafford
- When
- June 27, 2:15 PM EST to 6:00 PM EST
- Where
- Stafford County, 0.31 mi NNE of Falmouth
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.324, -77.468
The intersection of Cambridge Street and Warrenton Road was closed due to high water.
Flash Flood, Stafford
- When
- June 27, 2:30 PM EST to 6:00 PM EST
- Where
- Stafford County, 0.14 mi NNE of Falmouth to 0.1 mi NE of Falmouth
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.322, -77.469
River Road was closed due to high water.
Flash Flood, Stafford
- When
- June 27, 2:30 PM EST to 6:00 PM EST
- Where
- Stafford County, 0.82 mi WSW of Blooke to 0.84 mi WSW of Blooke
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.376, -77.394
The intersection of Brooke Road and Eskimo Hill Road was closed due to high water.
Flash Flood, Stafford
- When
- June 27, 3:15 PM EST to 6:00 PM EST
- Where
- Stafford County, 0.58 mi ENE of Mountain View to 0.55 mi E of Mountain View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.472, -77.460
The intersection of Princess Street and Kelly Way was closed due to high water.
Flash Flood, Stafford
- When
- June 27, 3:15 PM EST to 6:00 PM EST
- Where
- Stafford County, 0.96 mi N of Ferry Farms to 0.95 mi N of Ferry Farms
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.334, -77.431
Amherst Avenue was closed due to high water.
Flash Flood, Stafford
- When
- June 27, 3:15 PM EST to 6:00 PM EST
- Where
- Stafford County, 1.61 mi SW of Ferry Farms to 1.63 mi SW of Ferry Farms
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.301, -77.447
The intersection of Naomi Road and Jett Drive were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583731, 583732, 583734, 583735, 583736, 583737, 583738, 583739.